Alert archive / Indiana / Flash Flood Warnings in 2011

Flash Flood Warning 82, NWS Paducah, KY

July 12, 20114 counties in Indiana

NWS Paducah, KY issued this flash flood warning at Jul 12, 2011, 5:29 PM CDT for 4 counties in Indiana. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2011, 5:29 PM CDT (22:29 UTC)
Expired
Jul 12, 2011, 7:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gibson County, IN, Pike County, IN, Spencer County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 48 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:56 PM CDTFLASH FLOOD2 S Oakland City, INHIGHWAY 57 UNDER WATER SOUTH OF OAKLAND CITY
Jul 12, 5:56 PM CDTFLASH FLOODLynnville, INSTATE ROUTE 61 UNDER SEVERAL INCHES OF WATER AT INTERSTATE 64
Jul 12, 6:20 PM CDTFLOODPetersburg, INSEVERAL ROADS FLOODING IN PETERSBURG ANS OTWELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WGUS53 KPAH 122229
FFWPAH
INC051-125-147-173-130030-
/O.NEW.KPAH.FF.W.0082.110712T2229Z-110713T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GIBSON COUNTY IN SOUTHWEST INDIANA...
  PIKE COUNTY IN SOUTHWEST INDIANA...
  NORTHEASTERN SPENCER COUNTY IN SOUTHWEST INDIANA...
  NORTHERN WARRICK COUNTY IN SOUTHWEST INDIANA...

* UNTIL 730 PM CDT.

* AT 526 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
IN FRANCISCO IN GIBSON COUNTY. A LARGE AREA OF THUNDERSTORMS WITH 
TORRENTIAL RAIN WAS MOVING SLOWLY ACROSS THE WARNED AREA. RADAR 
ESTIMATED TWO TO THREE INCHES OF RAIN IN THE PAST HOUR NEAR 
FRANCISCO.

THE STORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY ACROSS THE SAME 
AREAS...RESULTING IN STORM TOTALS UP TO FOUR INCHES. 

* LOCATIONS IN THE WARNING INCLUDE...
  LYNNVILLE...
  OAKLAND CITY...
  WINSLOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3804 8677 3819 8754 3852 8756 3851 8750
      3854 8746 3855 8740 3855 8735 3852 8729
      3855 8724 3856 8718 3853 8715 3854 8711
      3851 8706 3821 8707 3821 8680

$$
1 follow-up statement
285 
WGUS73 KPAH 122316
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT TUE JUL 12 2011

INC051-125-147-173-130030-
/O.CON.KPAH.FF.W.0082.000000T0000Z-110713T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPENCER IN-PIKE IN-GIBSON IN-WARRICK IN-
616 PM CDT TUE JUL 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHERN WARRICK...EASTERN GIBSON...PIKE AND NORTHEASTERN SPENCER
COUNTIES IN SOUTHWEST INDIANA...

AT 612 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER STATE 
HIGHWAYS IN THE WARNED AREA. SEVERAL INCHES OF WATER COVERED INDIANA 
HIGHWAY 61 AT INTERSTATE 64 IN WARRICK COUNTY. HIGHWAY 57 WAS 
FLOODED SOUTH OF OAKLAND CITY IN GIBSON COUNTY. 

THUNDERSTORMS WILL GRADUALLY DIMINISH OVER THE WARNED AREA THROUGH 7 
PM. FLOODWATERS WILL TAKE TIME TO RECEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3804 8677 3819 8754 3852 8756 3851 8750
      3854 8746 3855 8740 3855 8735 3852 8729
      3855 8724 3856 8718 3853 8715 3854 8711
      3851 8706 3821 8707 3821 8680

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:33 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 12, 3:33 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT TUE JUL 12 2011

.UPDATE...

&&

.DISCUSSION...
DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE DURING THE FIRST PERIOD WITH
HEAT AND SVR TSTM WATCH.

THE NORTHERN FRINGES OF AN UPPER LEVEL RIDGE OVER THE AREA
COMBINED WITH TRAPPED LOW LEVEL MOISTURE HAS ONCE AGAIN PRODUCED
HEAT INDICES AT OR ABOVE 110 DEGREES AT VIRTUALLY ALL LOCATIONS
WITHIN OUR CWA THIS AFTERNOON.

SYNOPTICALLY THE CENTER OF THE UPPER RIDGE HAS SLID SOUTH OF OUR
AREA. THIS HAS ALLOWED A MINIMAL AMOUNT OF COOLING IN THE MID
LEVELS OF THE ATMOSPHERE THUS WEAKENING THE CAP. IT HAS ALSO ALLOWED
A SFC BOUNDARY THAT WAS NORTH OF OUR CWA TO BEGIN TO MOVE TOWARD
OUR NORTHERN BORDERS. THIS COMBINED WITH WEAK UPPER LEVEL RIPPLES
OF ENERGY RIDING ALONG THE NORTHERN FRINGES OF THE UPPER LEVEL
RIDGE HAS CAUSED CONVECTION TO BREAK OUT ACROSS THE NORTHERN AND
NORTHEASTERN SECTIONS OF THE CWA AT THE TIME OF THIS WRITING.

AS THE UPPER RIDGE CONTINUES TO GET SUPPRESSED FARTHER TO THE
SOUTH AND WEST...HIGH PRESSURE OVER THE GREAT LAKES WILL SLOWLY PUSH
A BACK DOOR COLD FRONT ACROSS OUR REGION THROUGH THURSDAY. AS THE
FRONTAL BOUNDARY MOVES TO THE SOUTH AND WEST...PRECIP CHANCES WILL
DECREASE FROM NORTHEAST TO SOUTHWEST.

AFTER A BRIEF RESPITE THURSDAY NIGHT...AN UPPER RIDGE BEGINS TO
PUSH EASTWARD OUT OF THE CENTRAL PLAINS INTO THE NORTHWEST HALF OF
OUR CWA. AT THE SAME TIME THERE WILL BE PLENTY OF LOW LEVEL MOISTURE
OVER THE SOUTHEAST SECTIONS...AND A SURFACE BOUNDARY STALLED OUT
JUST SOUTH AND WEST OF OUR CWA. AS A RESULT...THERE IS A SMALL
CHANCE OF PRECIP OVER THE SOUTHEAST SECTIONS BOTH FRIDAY AND SATURDAY.

THROUGH THE REST OF THE FORECAST PERIOD...ALTHOUGH MODELS STILL
NOT IN THE BEST AGREEMENT...THE UPPER RIDGE IS FORECAST TO BUILD
BACK ACROSS THE ENTIRE CWA...SO PRECIP CHANCES ARE SLIM TO NONE.
HOWEVER...AS A RESULT WE WILL SEE AN INCREASE IN BOTH TEMPERATURES
AND DEWPOINTS BY THE END OF THE WEEKEND INTO THE EARLY PART OF
NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED DURING THE DAYTIME HOURS ACROSS THE
REGION...OUTSIDE OF SHWRS AND TSTMS...BUT COULD SEE MVFR FOG
OVERNIGHT. THE ACTIVITY IS MOST LIKELY TO DEVELOP IN NRN
SECTIONS...PRIMARILY ALONG THE INTERSTATE 64 CORRIDOR. SOME STORMS
MAY BE STRONG TO SEVERE. A FRONTAL BOUNDARY IS EXPECTED TO SINK
SWD INTO THIS AREA AND SUSTAIN TSTM DEVELOPMENT INTO THE EVE.
OUTSIDE OF CONVECTIVE ACTIVITY...SFC WINDS SHOULD REMAIN GENERALLY
BELOW 10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, Jul 12, 4:34 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT TUE JUL 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
434 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR THAT PART
OF THE QUAD STATE GENERALLY NORTH OF A LINE FROM CARBONDALE
ILLINOIS TO ROCKPORT INDIANA.

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE QUAD STATE
REGION...EXCEPT FOR LOCATIONS SOUTH AND WEST OF A LINE FROM
GREENVILLE MISSOURI TO FULTON KENTUCKY...IN A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON. A FEW STORMS IN THE RISK AREA MAY PULSE
UP TO SEVERE LIMITS...PRODUCING DAMAGING HAIL AND WINDS.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR AREAS OF THE QUAD
STATE REGION GENERALLY SOUTH OF A LINE FROM PINCKNEYVILLE ILLINOIS
TO ROCKPORT INDIANA THROUGH 9 PM CDT. PLEASE REFER TO THE LATEST
EXCESSIVE HEAT WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN
PADUCAH FOR DETAILS AND PRECAUTIONS.

GIVEN THE HIGH WATER CONTENT IN THE ATMOSPHERE...TORRENTIAL
RAINFALL...CAPABLE OF PRODUCING ISOLATED FLASH FLOODING...WILL BE
A CONCERN...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.

MINOR RIVER FLOODING WILL CONTINUE FOR THE LITTLE WABASH RIVER AT
CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL
POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH
THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL
OR PART OF THE OUTLOOK THROUGH THURSDAY...BECOMING MORE ISOLATED
DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. AT THIS TIME...MOST
OF THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

MINOR RIVER FLOODING WILL CONTINUE INTO THE WEEKEND FOR THE LITTLE
WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS
AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE
CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...ESPECIALLY OVER
THE NORTHEAST HALF OF THE QUAD STATE REGION.

In the hours before

Local storm report, Jul 12, 3:05 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     WHITESVILLE             37.68N 86.87W
07/12/2011                   DAVIESS            KY   BROADCAST MEDIA

            POWER LINES DOWN AND A ROOF OFF OF A BARN. LIGHTNING
            STRIKES HOUSE AS WELL. REPORTED BY A WEHT VIEWER. TIME
            APPROXIMATED FROM RADAR.

&&

CW
Special weather statement, Jul 12, 3:51 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT TUE JUL 12 2011

ILZ076-122115-
WAYNE IL-
351 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY IN
SOUTH CENTRAL ILLINOIS UNTIL 415 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL NEAR FAIRFIELD...AND STRONG
WINDS AROUND 40 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF
FAIRFIELD...MOVING EAST AT 10 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE GOLDEN GATE.

IN ADDITION TO STRONG WINDS...THIS STORM IS PRODUCING FREQUENT
DANGEROUS LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Jul 12, 4:43 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT TUE JUL 12 2011

ILZ077-078-083-INZ081-082-085-087-088-122230-
WABASH IL-WHITE IL-EDWARDS IL-SPENCER IN-POSEY IN-PIKE IN-GIBSON IN-
WARRICK IN-
443 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...NORTHEASTERN WHITE AND
WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND NORTHERN WARRICK...
GIBSON...SOUTHERN PIKE...NORTHEASTERN POSEY AND NORTHERN SPENCER
COUNTIES IN SOUTHWEST INDIANA UNTIL 530 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH WINDS AROUND 40 MPH POSSIBLE.

LOCATIONS THAT MAY BE IMPACTED INCLUDE SPURGEON...PRINCETON...MOUNT
CARMEL...OAKLAND CITY...WINSLOW...AND DALE.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE
STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:36 PM CDTAreal Flood AdvisoryPAHPike, Spencer, Warrick114 min
Jul 12, 4:41 PM CDTAreal Flood AdvisoryPAHGibson, Pike, Warrick2 hr
Jul 12, 5:52 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh23 min
Jul 12, 6:01 PM CDTAreal Flood AdvisoryPAHGibson, Posey, Spencer, Vanderburgh, Warrick119 min

Nearby

Flash Flood Warnings in Indiana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.